News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Laxatives


 adri_3212 - Mon Feb 27, 2006 12:03 am

I was just wondering, if you take a laxative, like exlax for example, right after eating something does it allow your body to absorb all the nutrients, minerals and fat etc. that is in the food, or does it just force your body to pass the food through your digestive system too fast that you don't get anything out of the food? Does the laxative work on the food that has just been consumed? or does it only produce a bowel movement from already digested food that has been in your intestines for a while? Does the amount of laxatives taken affect the answer to these questions? Or does the length of time waited prior to eating until taking a laxative affect these answers?
Thank you for your help,
adri_3212
 Theresa Jones, RN - Tue Mar 28, 2006 7:49 am

User avatar Hi adri_3212,
Laxatives essentially affect the contents of the large intestine,(colon). By the time digestion reaches this portion of the digestive tract, the contents of the diet have already been absorbed. Those who suffer from eating disorders have the common misconception that it makes them lose weight. In fact, the results of laxative abuse are electrolyte disturbances (some which are life threatening), dehydration, nausea, vomiting, chronic diarrhea in which rectal sphinchter control is lost resulting in incontinence of bowel, chronic constipation when laxative abuse is stopped in which a bowel movement doesn't occur unless the agent is used. Laxatives should only be used when medically necessary to resolve episodes of constipation when unrelieved by other measures and NEVER be used as a means of attempted weight loss.
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here